August 8, 2013
Mechanism Underlying Cisplatin-Induced Ototoxicity
Studies have shown that calpain participates in gentamicin-, neomycin- and kanamycin-induced inner ear cell apoptosis. Cisplatin has been shown to be an anticancer drug. However, cisplatin can lead to severe ototoxicity, induce cochlear cell apoptosis, and result in hearing decrease or loss, which limits the application of cisplatin in a clinical setting to a certain degree. A recent study by Liang Chang and colleagues from Jinzhou Central Hospital established a BALB/c mouse model of cisplatin-induced ototoxicity to detect the susceptibility to cisplatin-induced ototoxicity. Results from this study, published in the Neural Regeneration Research (Vol. 8, No. 21, 2013), suggest that calpain 1 and calpain 2 mediate cisplatin-induced ototoxicity in BALB/c mice; during this process, calpain 2 plays a leading role, which can provide evidence for clinical prevention and treatment of deafness caused by cisplatin-induced ototoxicity.
---On the Net: